MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06830-U
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn#(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that "after placement of the catheter, there was no problem at first.However, the balloon got ruptured and blood was noted in helium driveline.Therefore, the catheter was removed and replaced with a new one.No injury to the patient was reported and no medical intervention was required.According to the user, the rupture might have been caused by calcification of the patient's aorta." additional information states that "the initial catheter was inserted from the groin, and the second catheter was inserted from the contralateral groin".Furthermore, "blood was noted in the helium driveline of the 2nd catheter.As a result, the 2nd catheter was removed and replaced with 3rd one.But blood was noted in helium driveline of 3rd catheter.The 3rd catheter was removed.A new catheter wasn't replaced.The patient was under follow-up in the ccu.The balloons got ruptured in all three catheters." no patient harm or injury.The patient status is reported as "fine".See associated mdrs #3010532612-2023-00409 and #3010532612-2023-00444.
 
Additional Manufacturer Narrative
(b)(4) no serial number was reported.The serial number on the returned sample is (b)(6).The lot number (18f23b0032) recorded on the complaint report matches the lot number for the returned sample.Returned for investigation was a 30cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.Upon return, the iabc bladder was noted withdrawn through the teflon sheath and the teflon sheath was noted on the iabc bladder membrane.The distal end of the teflon sheath was at approximately 3.7cm from the iabc distal tip; liquid blood was noted within the sheath sidearm.Buckling to the teflon sheath extrusion was noted approximately from 13.9cm to 15.1cm from the distal end of the teflon sheath.The one-way valve was tethered to the short driveline tubing.The supplied 30cc inflation driveline tubing was connected to the iabc short driveline tubing; dried blood spots were noted within the inflation driveline tubing.The short arterial pressure tubing was noted connected to the iabc luer; clear fluid was noted within the ap tubing.The exposed portion of the bladder was fully unwrapped.Dried blood was noted on the exterior surfaces of the returned iabc.Dried blood was noted within the iabc helium pathway.The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled) , balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from (b)(4) and was within specification.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times in accordance with quality system document q-96.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The one-way valve connected to the iabc short driveline tubing, and a vacuum was pulled on the returned iabc.While maintaining the vacuum, the teflon sheath was moved towards the iabc bifurcate with some force required; no damage or abnormalities were noted to the iabc bladder.The iabc was leak tested using the lt-l-015 in accordance with testing methods from manufacturing procedure 21-7214 rev.15.A leak was immediately detected from the bladder membrane.Under microscopic inspection, abrasions were observed around the location of the leak at approximately from 18.3cm to 18.8cm from the iabc distal tip.A full thickness abrasion to the bladder was confirmed at approximately 18.6cm from the iabc distal tip and the appearance is consistent with repeated contact with calcified plaque on the aortic wall.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.The guidewire was front loaded through the iabc luer.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint that the "blood was noted in helium driveline" is confirmed.The intra-aortic balloon catheter (iabc) bladder had a full thickness abrasion, which caused the blood to enter the helium pathway.The appearance of the abraded area is consistent with repeated contact with calcified plaque on the aortic wall.Additionally, the returned iabc bladder was found withdrawn through the teflon sheath and buckling was noted to the teflon sheath extrusion.This indicates the iabc was not removed per the instruction for use (ifu) and could result in damage to the device.An in-service has been requested to review the instructions for use (ifu) with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder leak.The root cause of the bladder leak is related to patient condition.This will be monitored for any developing trends.Other remarks: n/a corrected data: n/a.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 30CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17482218
Report Number3010532612-2023-00443
Device Sequence Number7037786
Product Code DSP
UDI-Device Identifier00801902136701
UDI-Public00801902136701
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date01/31/2025
Device Catalogue NumberIAB-06830-U
Device Lot Number18F23B0032
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Supplement Date Received by Manufacturer09/14/2023
Initial Report FDA Received Date08/08/2023
Supplement Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown